Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 75, NWS Pittsburgh, PA

August 3, 2002Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2002, 6:18 PM EDT for Preston County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2002, 6:18 PM EDT (22:18 UTC)
Expired
Aug 3, 2002, 8:15 PM EDT
In force
117 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 032218
FFWPBZ
WVC077-040015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
617 PM EDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 815 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 2.5 
INCHES OF RAIN HAS FALLEN OVER THE LAST HOURS ALONG LITTLE BUFFALO 
CREEK JUST SOUTH OF ROWLESBURG. THESE STORMS ARE MOVING VERY SLOWLY 
MEANING HEAVY RAIN WILL CONTINUE OVER THIS AREA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:55 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SAT AUG 3 2002

CU FORMING SOUTH OF KPBZ ALONG THE PA BORDER AND IN THE LAUREL
RIDGES. WILL MAINTAIN CHC SHOWERS AND TSTMS THIS EVENING FOR ZONES
SOUTH OF KPBZ OVER SW PA, NRN WV, SRN PORTION OF OUR EAST CENTRAL
OHIO ZONES AND GARRETT CTY MD. ANY TSTMS THAT DO DEVELOP WILL BE
SLOW MOVING AND PRODUCE HEAVY DOWNPOURS. FFG 1 HR AROUND 1.5 TO 2
INCHES AND 3HRLY 2 TO 2.5.

NEXT CHC OF PCPN IS MONDAY AND MONDAY NIGHT WITH COLD FRONT MOVING
THROUGH FROM THE NORTH. AFTER THAT SPRAWLING HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST AND OUR DRY WX CONTINUES.

PIT   67  92  70  87 /   0   0  20  40
HLG   66  91  70  87 /   0   0  10  40
MGW   67  93  71  89 /  30   0  10  40
ZZV   66  91  70  87 /   0   0  10  40
PHD   66  91  70  87 /   0   0  10  40
FKL   63  88  68  85 /   0   0  10  50
DUJ   63  88  68  85 /   0   0  10  50
LBE   66  91  70  87 /   0   0  10  40
BTP   63  88  68  85 /   0   0  10  50
IDI   63  88  68  85 /   0   0  10  50
ODM   64  89  68  86 /  30   0  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 3, 4:23 PM EDT, 1 hour 55 minutes before
WVZ021-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT SAT AUG 3 2002

...SLOW MOVING THUNDERSTORMS OVER SOUTHERN MARION COUNTY...

SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF
SOUTHERN MARION COUNTY OVER THE NEXT HOUR OR SO. THESE STORMS ARE
LOCATED RIGHT NEAR THE BORDER OF TAYLOR AND HAMILTON COUNTIES NEAR
THE COMMUNITIES OF HAMMOND AND BINGAMON. HAIL...TORRENTIAL DOWNPOURS
AND WIND GUSTS IN EXCESS OF 35 MPH CAN BE EXPECTED WITH THESE
STORMS. THEY CONTINUE TO SLOWLY MOVE SOUTH AT AROUND 15 MPH.
Special weather statement, Aug 3, 4:27 PM EDT, 1 hour 51 minutes before
MDZ001-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SAT AUG 3 2002

...SLOW MOVING THUNDERSTORMS OVER PORTIONS OF EASTERN GARRETT
   COUNTY...

SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF
EASTERN GARRETT COUNTY SOUTHEAST OF GRANTSVILLE. THE STRONGEST STORM
IS LOCATED OVER PORTIONS OF THE SAVAGE RIVER STATE FOREST AND IS
SLOWLY MOVING SOUTH AT AROUND 10 MPH. THIS AREA WILL CONTINUE TO
EXPAND AND WILL LIKELY REACH GRANTSVILLE WITHIN THE NEXT HALF HOUR.
HAIL...TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS OF 40 MPH CAN
BE EXPECTED WITH THIS STORM.
Special weather statement, Aug 3, 4:51 PM EDT, 1 hour 27 minutes before
MDZ001-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT SAT AUG 3 2002

...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GARRETT COUNTY...

SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GARRETT COUNTY.
THESE STORMS ARE SLOWLY MOVING TO THE SOUTHEAST AROUND 10 MPH. THE
STRONGEST STORM IS LOCATED NORTHEAST OF OAKLAND AND WILL BE AFFECT
OAKLAND JUST AFTER 5:00PM. HAIL...TORRENTIAL DOWNPOURS AND WIND
GUSTS IN EXCESS OF 40 MPH CAN BE EXPECTED FROM THESE STORMS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:58 PM EDTSevere Thunderstorm WarningPBZPreston32 min
Aug 3, 6:12 PM EDTSevere Thunderstorm WarningPBZTucker63 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.